Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 72, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2015, 4:50 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2015, 4:50 PM CDT (21:50 UTC)
- Expired
- Jul 17, 2015, 5:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Barnes County, ND, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 59 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:10 PM CDT | HAIL 1 | 6 N Bald Hill Dam, ND | MINOR CROP DAMAGE AND SEVERAL AUTOMOBILE DENTS. |
| Jul 17, 5:21 PM CDT | HAIL 1 | 10 Nne Valley City, ND | QUARTER SIZE HAIL CURRENTLY FALLING AT THE INTERSECTION OF 123RD AVENE AND 21ST STREET SE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
824
WUUS53 KFGF 172150
SVRFGF
NDC003-017-172245-
/O.NEW.KFGF.SV.W.0072.150717T2150Z-150717T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 PM CDT FRI JUL 17 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
NORTHERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 545 PM CDT
* AT 450 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROGERS...OR
12 MILES NORTHWEST OF VALLEY CITY...MOVING EAST AT 20 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BALD HILL DAM AROUND 500 PM CDT.
PILLSBURY AROUND 520 PM CDT.
PAGE AROUND 535 PM CDT.
AYR AROUND 540 PM CDT.
ERIE AROUND 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4724 9771 4724 9741 4689 9731 4693 9834
4710 9838
TIME...MOT...LOC 2150Z 259DEG 34KT 4704 9819
HAIL...1.25IN
WIND...<50MPH
$$
SPEICHER2 follow-up statements
833
WWUS53 KFGF 172208
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 PM CDT FRI JUL 17 2015
NDC003-017-172245-
/O.CON.KFGF.SV.W.0072.000000T0000Z-150717T2245Z/
CASS ND-BARNES ND-
508 PM CDT FRI JUL 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES...
AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BALD HILL
DAM...OR 12 MILES NORTH OF VALLEY CITY...MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THIS SEVERE STORM WILL BE NEAR...
PILLSBURY AROUND 520 PM CDT.
COLGATE AROUND 530 PM CDT.
PAGE AROUND 535 PM CDT.
ERIE AROUND 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR LAKE ASHTABULA...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4724 9771 4724 9741 4689 9731 4692 9819
4712 9825
TIME...MOT...LOC 2207Z 255DEG 38KT 4710 9798
HAIL...1.75IN
WIND...<50MPH
$$
SPEICHER230
WWUS53 KFGF 172224
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
524 PM CDT FRI JUL 17 2015
NDC003-017-172245-
/O.CON.KFGF.SV.W.0072.000000T0000Z-150717T2245Z/
CASS ND-BARNES ND-
524 PM CDT FRI JUL 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES...
AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
PILLSBURY...OR 15 MILES NORTHEAST OF VALLEY CITY...MOVING EAST AT 30
MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THIS SEVERE STORM WILL BE NEAR...
PAGE AROUND 540 PM CDT.
AYR AND ERIE AROUND 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4724 9771 4724 9741 4689 9731 4692 9804
4714 9808
TIME...MOT...LOC 2223Z 265DEG 34KT 4708 9778
HAIL...1.50IN
WIND...<50MPH
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:57 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 17, 1:57 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 157 PM CDT FRI JUL 17 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 200 PM CDT FRI JUL 17 2015 THE MAIN CHALLENGE WILL BE SEVERE WEATHER THREAT THIS AFTERNOON/EVENING. MODELS ARE IN DECENT AGREEMENT...AND THE HRRR IS DOING WELL WITH THE CONVECTIVE TRENDS INITIALLY. FOR THE REST OF THIS AFTERNOON/EVENING...EXPECT THE BEST POTENTIAL FOR SEVERE STORMS IN THE SOUTHERN 1/3 OF THE FORECAST AREA. THERE WILL BE VERY HIGH INSTABILITY WITH MLCAPES AROUND 3000 J/KG AND INCREASING DEEP LAYERED SHEAR. HODOGRAPHS ALSO HAVE SOME GOOD LOW LEVEL CURVATURE AND SIG TOR PARAMETER WILL BE AROUND 3. THE MAIN SEVERE THREAT SHOULD GO THROUGH AROUND 3Z WITH THE STRONGER STORMS EXITING THE AREA BY 6Z. THERE COULD BE SOME WEAKER STORMS DEVELOPING AS THE MAIN WAVE SWINGS THROUGH LATER TONIGHT...BUT THEY SHOULDN/T BE SEVERE. REFER TO LATEST SPC SWOMCD 1446 FOR FURTHER DETAILS. ON SATURDAY...IT WILL COOLER AND DRIER AND BECOME WINDY BY AFTERNOON. THERE WILL BE ABOUT 30KT TO MIX FROM THE W/NW AND PWATS WILL BE AROUND 0.75. THERE COULD BE A FEW SHOWERS/STORMS IN THE FAR NORTH NEAR THE UPPER LOW...AND WILL MAINTAIN A LOW POP HERE FOR SOME CONVECTION. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 200 PM CDT FRI JUL 17 2015 FOR SUN/MON...IT SHOULD BE DRY WITH TEMPS AROUND NORMAL. THERE IS A BOUNDARY THAT WILL GET CLOSE TO THE NORTH MONDAY AFTERNOON...BUT FOR NOW WILL KEEP IT DRY AND MONITOR LATER TRENDS. FOR TUE THROUGH FRI...OUR BRIEF DRY SPELL ENDS MID WEEK WITH MODELS INDICATING NEXT SHORT WAVE TO RIDE OVER A STRENGTHENING UPPER RIDGE LOCATED OVER THE NRN PLAINS. THIS MEANS SLOWLY INCREASING CHANCES FOR T-STORMS OVER A PART OF THE AREA MON NIGHT INTO TUESDAY WITH BEST CHANCES WEDNESDAY INTO THURSDAY. TEMPS WILL BE CLOSE TO NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1230 PM CDT FRI JUL 17 2015 EXPECT CHAOTIC CONDITIONS THIS AFTERNOON AND EARLY EVENING AT ALL BUT DVL TAF SITES. WEAK BOUNDARY IN PLACE ALONG ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND EXTENDING INTO EARLY EVENING MAKING TIMING OF STORMS, WIND DIRECTION AND CIGS QUITE CHALLENGING. BEST THREAT FOR ANY SEVERE STORMS WILL BE IN FARGO AREA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...DK/RIDDLE AVIATION...RIDDLE
Hazardous weather outlook, Jul 17, 7:04 AM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 704 AM CDT FRI JUL 17 2015 MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-054-181215- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER- SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY- 704 AM CDT FRI JUL 17 2015 ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN NORTH DAKOTA...AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM THROUGH 9 PM IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ001>003-015-022>024-027>032-040-NDZ027>030-038-039-049-052-053- 181215- WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND- 704 AM CDT FRI JUL 17 2015 ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NORTH DAKOTA...AND ADJACENT PORTIONS OF NORTHWEST THROUGH WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM THROUGH 9 PM IN SOUTHEASTERN NORTH DAKOTA AND PORTIONS OF NORTHWESTERN THROUGH WESTCENTRAL MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GUST
In the hours before
Special weather statement, Jul 17, 12:06 PM CDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 1206 PM CDT FRI JUL 17 2015 MNZ001-002-004-005-007-008-013>015-NDZ008-016-027-029-030-172215- WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-PEMBINA-EASTERN WALSH COUNTY- GRAND FORKS-STEELE-TRAILL- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA... TWIN VALLEY...HALSTAD...HALLOCK...KARLSTAD...LANCASTER...ROSEAU... WARROAD...GREENBUSH...WARREN...STEPHEN...ARGYLE...NEWFOLDEN... MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...FERTILE...MCINTOSH...ERSKINE...CAVALIER...WALHALLA... DRAYTON...PEMBINA...ST. THOMAS...NECHE...GRAFTON...PARK RIVER... GRAND FORKS...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON... PORTLAND 1206 PM CDT FRI JUL 17 2015 ...MORE FUNNEL CLOUDS DEVELOPING OVER PARTS OF THE NORTHERN RED RIVER VALLEY... LIKE ON THURSDAY AFTERNOON....CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS TO FORM WITH SOME SHOWERS THAT ARE DEVELOPING NEAR THE RED RIVER FROM EAST GRAND FORKS TO DRAYTON. CONDITIONS WILL REMAIN FAVORABLE FOR THESE FUNNELS THROUGH EARLY AFTERNOON IN THE NORTHERN VALLEY INTO NORTHWESTERN MINNESOTA AS THESE SHOWERS DEVELOP EASTWARD. THESE FUNNELS ARE OFTEN SHORT LIVED. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE SITUATION. DTR DTR
Local storm report, Jul 17, 12:08 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1208 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FUNNEL CLOUD 3 NNE DRAYTON 48.60N 97.15W
07/17/2015 PEMBINA ND PUBLIC
PICTURE OF FUNNEL CLOUD SENT TO NWS GRAND FORKS FACEBOOK
PAGE.
&&
DKELLENBSpecial weather statement, Jul 17, 1:06 PM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
106 PM CDT FRI JUL 17 2015
NDZ028-029-171845-
STEELE ND-GRIGGS ND-
106 PM CDT FRI JUL 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEELE AND EASTERN
GRIGGS COUNTIES UNTIL 145 PM CDT...
AT 106 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COOPERSTOWN...OR 35 MILES NORTH OF VALLEY CITY...MOVING EAST AT 35
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
FINLEY AND BLABON AROUND 125 PM CDT.
SHERBROOKE AROUND 130 PM CDT.
GOLDEN LAKE AROUND 140 PM CDT.
LAT...LON 4760 9749 4735 9747 4733 9747 4732 9813
4750 9817
TIME...MOT...LOC 1806Z 261DEG 32KT 4743 9804
DTRLocal storm report, Jul 17, 1:08 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
108 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM FUNNEL CLOUD 6 NE CLIMAX 47.67N 96.72W
07/17/2015 POLK MN LAW ENFORCEMENT
&&
PJSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:06 PM CDT | Special Weather Statement | FGF | Steele | 39 min |
| Jul 17, 5:37 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Traill | 53 min |
| Jul 17, 5:46 PM CDT | Special Weather Statement | FGF | Richland | 59 min |
| Jul 17, 6:32 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 42 min |
| Jul 17, 6:40 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 27 min |
| Jul 17, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.